From Atlanta, Georgia, USA:
Over the last few months, my father's insulin need has decreased dramatically. What might be some causes for this?
Some more useful background information: My dad has had type 2 for about 15 years. For the last seven years, he has been insulin dependent. He takes is Humulin 70/30 twice a day dosage. For over a year, his total dosage daily would vary from 70 to 80 units a day. We then noticed a need to decrease some in late December 2004 to the point where we now are averaging a total of 22 to a high of 38 units daily, quite a change. None of his other diabetic medications have been changed. He takes 2000 mg of metformin and 30 mg of Actos. Those are the primary diabetic medications in addition to his heart medications. In trying to determine if there is any other changes in his physical activity, etc., there are none. In fact, he is more lethargic in the last month. He had lost some weight, maybe 15 pounds, prior to December 2004, but has maintained that weight.
Weight loss, by itself, can be a reason to decrease insulin requirements. It does this by making the peripheral tissues more sensitive to the insulin that is around. It would be important to make sure kidney function has not changed as this can also decrease insulin requirements. If he has been more active, in terms of exercise, this may also decrease his insulin requirements.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.